Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Depakote for dysthymia? JohnL

Posted by JahL on January 13, 2001, at 10:49:15

In reply to Re: Depakote for dysthymia?, posted by JohnL on January 13, 2001, at 4:25:15

> I don't think Depakote will help much for anhedonia. I mean, anything's possible actually, but in my anhedonia battles and studies I've found the most probable help is in the medication classes of antipsychotics, stimulants, and tricyclic antidepressants.
>
> Mood stabilizers and SSRIs will often make anhedonia worse, or have no effect. They tend to numb emotions and smooth out the electrical/chemical processes in the brain. This is the opposite of what you need. I think the first step to getting well is to consider that anhedonia is often times a completely separate beast from depression. Though it is a core symptom of depression, it can also be a condition all its own. Antidepressants are generally not very helpful. You need stimulation, not smoothing.
>
> After trying literally dozens of drugs to treat my anhedonia (just about any drug you can name), I ended up finding the most help in a antipsychotic+stimulant combination, with a little Prozac in the background. I think the reason they work so well is because they target dopamine and noradrenaline, which are the chemistries most likely responisble for anhedonia. Anhedonia is often a result of hypo-dopamine function and/or hypo-NE function.
>
> In the antipsychotic class you could try low dose Zyprexa or Risperdal, preferably both one at a time for comparison. Four weeks each should be enough to determine effectiveness. Actually if they are going to work, you should have a hint of that anywhere from one week to three. My favorite drug in this class though is a European antipsychotic called Amisulpride. It is superior to American antipsychotics by a long shot, in my opinion.
>
> In the stimulant class you could try Ritalin and Adderall. One week each should be enough to determine if they will be helpful. My favorite in this class is Adrafinil, a European stimulant. It is quite unique in its ability to increase motivation and interest without the physical stimulation common to other stimulants.
>
> I guess you could try Depakote if you want to, but personally I think the odds of it being helpful are very low. If you want the best odds in your favor, stick to antipsychotics and stimulants. Or even better, both combined. And of course TCAs like Desipramine or Nortriptyline can work, but their side effects are usually a bit much for most people. If I had to take one shot at getting you well, and there was only one chance to do it, I would place all my bets on Amisulpride+Adrafinil.

AND YOU WOULD BE OUT OF POCKET, MATE! (see below)

> In the event that you do not want to enter the arena of self-directed care < I AM AS SELF-DIRECTING AS THEY COME! > and mailordering your own meds, then definitely explore the antipsychotic+stimulant categories available through your doctor.
>
> After all is said and done, I could be wrong. Who knows, Depakote could be a miracle. But it's a game of statistics and educated guesses. With that in mind, I think antipsychotics and stimulants by far have the highest odds for success.
> John

Hi John. Thanks for yr advice. In fact I have tried ALL the drugs you mention (& many more besides), save for Desip. & Nortrip. (but have taken in place of these v. high dose Clomipramine, Imipramine, Trimipramine & Reboxetine.)

The only drug to offer any consistent (albeit modest) benefit is Sulpiride (& then only w/ social phobia).

The only time I have felt free from anhedonia was during a brief (& total) SSRI-induced remission (which suggests my anhedonia IS related to my other symptoms).

I must agree I share yr pessimism for Depakote, which is why (w/o pdoc's knowledge) I am conducting a concurrent 50 day trial of low-dose Liquid Deprenyl Citrate (checked 4 drug-drug interactions), as proposed by AndrewB.

I am currently taking DEPAKENE (Valproic Acid) & whilst I no longer feel acutely suicidal, I agree that the overall sensation is a 'numbing' one.

Funnily enough, Depakote was actually recommended to me by a pdoc I know you personally hold in v. high regard(!?!!)

As you say, there's no telling in this game!

Thanks again,
Jah.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:JahL thread:51535
URL: http://www.dr-bob.org/babble/20010111/msgs/51596.html